North Carolina, 2011Strong Wind in North Carolina, April 28, 2011
April 28, 2011 · NWS ILM · 1 event in 1 county or zone
Strong gradient winds blew a large tree down.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gradient winds blew a large tree down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 28, 3:35 AM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Apr 28, 3:35 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
435 AM EDT THU APR 28 2011
.SYNOPSIS...
A COLD FRONT WILL BRING STRONG TO SEVERE THUNDERSTORMS TO THE
EASTERN CAROLINAS TODAY. THE FRONT WILL PUSH OFF THE COAST
TONIGHT...GIVING WAY TO DRY AND COOLER HIGH PRESSURE FOR THE
WEEKEND. ABOVE NORMAL TEMPERATURES WILL RETURN ON THE BACKSIDE OF
THE HIGH SUNDAY AND MONDAY. THE NEXT CHANCE FOR RAIN WILL
ACCOMPANY A COLD FRONT NEXT TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 AM THURSDAY...OVERALL SCENARIO TODAY REMAINS UNCHANGED WITH
STRONG COLD FRONT CROSSING THE AREA. THERE HAS BEEN A SHIFT IN ALL
OF THE GUIDANCE THOUGH...WITH THE 00Z NAM/RUC/GFS/ECMWF ALL SLOWING
DOWN THE ARRIVAL OF THE COLD FRONT. STRONG SOUTHERLY FLOW AHEAD OF
THE FRONT WILL KEEP MOIST AIR MASS IN PLACE WITH THE DELAYED ARRIVAL
OF COLD FRONT POSSIBLY ALLOWING FOR MORE DIURNAL INSTABILITY. HOW
MUCH REMAINS TO BE SEEN AS THERE WILL BE PLENTY OF CLOUD COVER IN
PLACE.
LINE OF CONVECTION SHOULD ENTER THE REGION BY LATE MORNING AND
STEADILY MOVE EAST. ALTHOUGH THE BEST DYNAMICS/MID LEVEL JETTING
PASS OFF TO THE NORTH THE SEVERE THREAT REMAINS VERY REAL. THE
RUC/NAM HAVE A CORE OF 60 KT WINDS BETWEEN 700 AND 800 MB CROSSING
THE AREA JUST BEHIND THE CONVECTIVE LINE BUT AHEAD OF THE FRONT.
SHOULD THIS FEATURE MATERIALIZE IT WOULD STRENGTHEN THE LINE OF
CONVECTION. MAIN SEVERE THREAT TODAY WILL BE DAMAGING WINDS...WITH
STORM MOTIONS AROUND 35 KT IT WILL NOT TAKE A LOT OF WIND TO CAUSE
DAMAGE. LOW LEVEL HELICITY WILL DECREASE THROUGH THE MORNING AS LOW
LEVEL WINDS VEER AHEAD OF THE LINE. THERE WILL BE SOME SPEED SHEAR
PRESENT...BUT NOT ENOUGH TO TO CREATE A SIGNIFICANT TORNADO THREAT.
HOWEVER...THAT DOES NOT RULE OUT TORNADO DEVELOPMENT.
CONVECTION WILL MOVE OFF THE COAST LATER TODAY WITH THE COLD FRONT
FOLLOWING A FEW HOURS LATER. SOME WEAK COLD ADVECTION FOLLOWING THE
FRONT...THOUGH NOT SIGNIFICANT...AS COOLER/DRIER AIR MASS STARTS TO
BUILD IN. HIGHS WILL BE LIMITED BY CLOUDS AND PRECIP TODAY...BUT LOW
80S WILL COVER MOST OF THE AREA. LOWS TONIGHT WILL RANGE FROM LOW
50S INLAND TO UPPER 50S ALONG THE COAST...VERY CLOSE TO CLIMO.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 AM THURSDAY...DRY HIGH PRESSURE WILL DOMINATE THROUGH THE
PERIOD. TEMPERATURES WILL BE SEVERAL DEGREES COOLER BY DAY...AND
AS MUCH AS 20 DEGREES COOLER BY NIGHT...BUT STILL NOT FAR FROM
SEASONAL NORMALS. COOLEST READINGS EXPECTED SAT MORNING...BUT
CURRENT FORECAST IS HEDGED A COUPLE DEGREES WARMER THAN GUIDANCE
AS WINDS ARE NOT EXPECTED TO DECOUPLE COMPLETELY. OTHERWISE MOS
GUIDANCE NUMBERS ARE IN CLOSE CONSENSUS AND HAVE BEEN ACCEPTED.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 3 AM THURSDAY...ABOVE NORMAL TEMPS CREEP BACK INTO THE
PICTURE SURFACE HIGH PRESSURE ANCHORS OFF THE CAROLINA COAST AND A
FLAT UPPER RIDGE DOMINATES. NEXT SYSTEM IS SLATED FOR TUESDAY OR
TUESDAY NIGHT...SO CHANCE POPS ARE IN PLAY THERE. LATEST ECMWF AND
ESPECIALLY GFS ARE GETTING MORE AGGRESSIVE WITH THE UPPER
LOW...WHICH COULD SLOW THE FRONT DOWN EVEN MORE BUT WE ARE NOT YET
BUYING IT. TEMPS COULD EVEN BE BELOW NORMAL NEXT WEDNESDAY.
&&
.AVIATION /09Z THURSDAY THROUGH MONDAY/...
AS OF 06Z...MODERATE CONFIDENCE FORECAST OVERNIGHT WITH STRATUS
LIKELY. SHOWERS AND THUNDERSTORMS WILL IMPACT THE AREA ON THURSDAY.
STRATUS HAS BEGUN TO OVERSPREAD THE REGION AS ANTICIPATED...AND IS
REMAINING AT MVFR LEVEL. ALTHOUGH MUCH OF THE GUIDANCE IS AGAIN
SUGGESTING THAT CIGS WILL LOWER TO IFR...DO NOT EXPECT THIS TO
HAPPEN TONIGHT. GUIDANCE HAS BEEN FAR TOO AGGRESSIVE IN LOWERING
CIGS THE PAST SEVERAL DAYS...AND WINDS OF 10 KTS GUSTING TO 20 KTS
ALL NIGHT WILL KEEP THE NOCTURNAL INVERSION FROM STEEPENING TOO
MUCH. AM PRETTY CONFIDENT CIGS WILL REMAIN ABOVE IFR...BUT MVFR
SHOULD STICK AROUND THROUGH THE NIGHT SINCE TREMENDOUS LOW LEVEL
MOISTURE RESIDES IN THE COLUMN.
COLD FRONT WILL APPROACH THE AREA THURSDAY WITH PRE-FRONTAL
CONVECTION LIKELY. EXPECT A FORCED SQUALL LINE TO BE APPROACHING
FLO/LBT AT DAYBREAK AND WILL IMPACT ALL THE TERMINALS THROUGH THE
EVE. TIMING IS STILL IN QUESTION AND CAN UPDATE MORE SPECIFICALLY AS
THE LINE APPROACHES...BUT EXPECT TEMPO IFR VSBYS AND CIGS WITH
STRONGLY FORCED CONVECTION. SCATTERED SHOWERS WITH MVFR CIGS ARE
POSSIBLE AHEAD OF THE LINE AS WELL. WINDS THROUGH THE DAY WILL BE
FROM THE SOUTH...GUSTING TO NEARLY 30 KTS AS THE PG REMAINS TIGHT
AHEAD OF THE SQUALL LINE...GUSTING TO 40 KTS OR MORE IN TSTMS.
BY THE END OF THIS VALID PERIOD FLO/LBT WILL BEGIN TO SEE THE WIND
SHIFT TO THE NW WITH THE FROPA AND COLUMN DRYING WILL OCCUR LEAVING
VFR. LOWER CIGS MAY PERSIST AT THE COASTAL TERMINALS THROUGH 06Z
FRIDAY.
EXTENDED OUTLOOK...VFR FRIDAY AND SATURDAY. FOG POSSIBLE SUNDAY AND
MONDAY MORNINGS.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 4 AM THURSDAY...STRONG SOUTHWEST FLOW AHEAD OF COLD FRONT
APPROACHING FROM THE WEST CONTINUES WITH SCA CONDITIONS STARTING TO
SHOW UP ACROSS THE WATERS. SCA WILL CONTINUE INTO THE EVENING HOURS
BEFORE OFFSHORE FLOW BEHIND THE FRONT IS ABLE TO KNOCK SEAS DOWN.
WINDS WILL TOP OUT IN THE 20 TO 25 KT RANGE LATER TODAY WITH GUSTS
TO 30 KT POSSIBLE. RELAXED GRADIENT BEHIND THE FRONT AND LIMITED
COLD ADVECTION WILL RESULT IN SPEEDS QUICKLY FALLING TO 15 KT OR
LESS.
SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 AM THURSDAY...WILL BEGIN WITH WINDS OUT OF THE NORTH...BUT
QUICKLY BACKING WEST AS AN UPPER LEVEL DISTURBANCE PASSES TO OUR
NORTH...AND ITS ASSOCIATED WEAK SURFACE TROF SWINGS DOWN INTO NC.
PURE OFFSHORE FLOW WILL REASSERT ITSELF BY SATURDAY MORNING...BUT
10-15 KT SHOULD COVER IT AS THERE IS NOT MUCH SUPPORT FOR A COLD
SURGE BEHIND THIS BOUNDARY. SEABREEZE PROCESSES WILL TAKE OVER
SATURDAY AFTERNOON WITH THE RIDGE AXIS DIRECTLY OVERHEAD. MODEST
ONSHORE WINDS EXPECTED AND WILL PERSIST THRU SAT NIGHT...WITH
SEAS HOLDING AT 2-3 FT.
LONG TERM /SUNDAY THROUGH MONDAY/...
AS OF 3 AM THURSDAY...HIGH PRESSURE OFFSHORE IS THE MAIN PLAYER.
THE RESULT WILL BE LIGHT SOUTH OR SOUTH-SOUTHWEST WINDS WITH
SPEEDS REMAINING CAPPED AT 15 KT AND SEAS GENERALLY 2-3 FT.
GRADIENT WILL NOT REALLY TIGHTEN AHEAD OF THE NEXT COLD FRONT
UNTIL BEYOND THE VALID PERIOD OF THIS CWF.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR AMZ250-252-
254-256.
&&
NEAR TERM...III
SHORT TERM...RAS
LONG TERM...RAS
AVIATION...III/JDWHazardous weather outlook, Apr 28, 3:39 AM EST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
439 AM EDT THU APR 28 2011
NCZ097-101-SCZ034-046-290845-
PENDER-NEW HANOVER-HORRY-GEORGETOWN-
439 AM EDT THU APR 28 2011
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE MAIN
THREAT WILL BE DAMAGING WINDS...BUT LARGE HAIL AND ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.
NCZ100-290845-
BRUNSWICK-
439 AM EDT THU APR 28 2011
...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE MAIN
THREAT WILL BE DAMAGING WINDS...BUT LARGE HAIL AND ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.
NCZ099-290845-
COLUMBUS-
439 AM EDT THU APR 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE MAIN
THREAT WILL BE DAMAGING WINDS...BUT LARGE HAIL AND ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.
NCZ087-096-SCZ017-023-024-032-033-039-290845-
ROBESON-BLADEN-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
439 AM EDT THU APR 28 2011
...TORNADO WATCH 250 IN EFFECT UNTIL NOON EDT TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE MAIN
THREAT WILL BE DAMAGING WINDS...BUT LARGE HAIL AND ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.
AMZ250-252-254-256-290845-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
439 AM EDT THU APR 28 2011
...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
STRONG OR SEVERE THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS AND
HAIL TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
MARINERS SHOULD RELAY REPORTS OF SEVERE MARINE WEATHER TO THE
NATIONAL WEATHER SERVICE OR THE COAST GUARD.
35
Strong Wind, Bladen
- When
- April 28, 6:30 AM EST
- Where
- Bladen forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.614, -78.563 (the zone’s center; the record gives no point)
A survey team observed a fallen three foot diameter oak tree that damaged the roof of a barn and crushed a pickup truck.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New York, April 28 to 30, 20111 death · $1.4 million · 2 events
- Tornadoes and Damaging Winds in Virginia, April 28, 2011$703,000 · EF2 · 17 events
- High Wind in Ohio, April 28, 2011$2.2 million · 66 kt wind · 44 events
- Tornadoes and Hail in South Carolina, April 28, 2011$677,000 · EF1 · 18 events
- Damaging Winds and Strong Wind in North Carolina, April 28, 20112 injured · $144,000 · 52 kt wind · 45 events
- Tornado and Hail in Florida, April 28, 2011$514,000 · EF1 · 10 events
- Flash Flooding and Flood in New York, April 28 to 29, 2011$1.8 million · 3 events
- Tornadoes and Hail in North Carolina, April 28, 2011$275,000 · EF1 · 15 events
- High Wind in New York, April 28, 2011$1.1 million · 72 kt wind · 8 events
- Tornado and Flash Flooding in Pennsylvania, April 28, 2011$651,000 · EF0 · 14 events
- Tornadoes and Damaging Winds in Maryland, April 28, 2011$79,000 · EF1 · 16 events
- High Wind in Ohio, April 28, 2011$350,000 · 51 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298012.